Ohio, 2011

Hail in Ohio, May 10, 2011

May 10, 2011 · NWS IWX · 2 events in 1 county or zone

A warm front worked north into northwestern Ohio during the afternoon and evening. A very unstable air mass was in place south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front worked north into northwestern Ohio during the afternoon and evening. A very unstable air mass was in place south of the front. The front became oriented from northwest to southeast and allowed for thunderstorm development. The majority of the storms remained confined to portions of northern Indiana. However, a few did produce large hail across Van Wert county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 10, 1:35 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 10, 1:35 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
ISSUED BY NWS INDIANAPOLIS IN
235 PM EDT TUE MAY 10 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

FOR TONIGHT...UPPER LEVEL IMPULSE CURRENTLY BRUSHING THE SOUTHERN
PARTS OF THE FORECAST AREA MAY SPARK OFF SOME CONVECTION FOR THE
REST OF THE AFTERNOON BEFORE IMPULSE DRIFTS OFF TO THE SOUTHEAST.
OTHERWISE...CREST OF UPPER RIDGE EXPECTED TO PASS ACROSS THE LOCAL
AREA TONIGHT. AS A RESULT...NOT SEEING TOO MUCH IN THE WAY OF UPPER
SUPPORT FOR PRECIPITATION TONIGHT. HOWEVER...GIVEN THE PRESENCE OF
THE FRONTAL SYSTEM OVER THE SOUTHERN ZONES AND STEEP MID LEVEL LAPSE
RATES...CAN/T RULE OUT SOMETHING DEVELOPING TONIGHT. WILL CONTINUE
WITH SMALL CHANCE POPS FOR TONIGHT.

LOW LEVEL THICKNESSES SUGGEST THE GFS MOS LOWS TONIGHT MAY BE A
LITTLE ON THE COOL SIDE...ESPECIALLY IN THE SOUTH. WILL NUDGE UP THE
LOWS A FEW DEGREES TONIGHT.

IN THE LATER PERIODS...RATHER UNSETTLED WEATHER EXPECTED FOR THE
NEXT COUPLE OF DAYS AS UPPER RIDGE SLOWLY DRIFTS OFF TO THE EAST AND
DEEP UPPER TROUGH APPROACHES FROM THE WEST. AS A RESULT...EXPECTING
PRECIPITATION CHANCES TO SLOWLY INCREASE WITH TIME. AT THE
SURFACE...SHORT TERM MODELS SUGGEST A FRONTAL SYSTEM WILL MEANDER
ACROSS THE AREA THROUGH MUCH OF THE SHORT TERM...ALLOWING FOR A LOW
LEVEL FOCUS FOR PRECIPITATION AS WELL. WILL CONTINUE WITH CHANCE
POPS THROUGH THURSDAY NIGHT.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS GUIDANCE
TEMPERATURES LOOK REASONABLE FOR THE MOST PART. THE ONLY EXCEPTION
IS WITH THE LOWS THURSDAY NIGHT...WHERE THE GUIDANCE LOOKS A LITTLE
COOL. WILL NUDGE THE LOWS UP A FEW DEGREES DURING THAT PERIOD.

&&

.LONG TERM /FRIDAY THROUGH NEXT TUESDAY/...

ENSEMBLE DATA SUGGEST A SLOWLY PROGRESSIVE PATTERN WITH RESPECT TO
THE UPPER FEATURES IS EXPECTED THROUGH THIS PERIOD. LONG WAVE TROUGH
CURRENTLY OVER THE ROCKIES SHOULD DRIFT EAST INTO THE MIDWEST BY
FRIDAY AND LINGER OVER THE GREAT LAKES INTO EARLY NEXT WEEK. THE
PRESENCE OF THE UPPER TROUGH IN THE VICINITY SUGGESTS CHANCE POPS
ARE IN ORDER FOR THE ENTIRE LONG TERM PERIOD. TEMPERATURES ARE
EXPECTED TO AVERAGE BELOW NORMAL.

&&

.AVIATION...

18Z TAFS...MAIN CONCERN FOR TAF PERIOD IS AFTERNOON CONVECTION.  CAP
IS BEGINNING TO BREAK ACROSS MOST OF CENTRAL INDIANA.  AS A
RESULT...INCLUDED VCTS FOR KFWA THROUGH LATE AFTERNOON.
CURRENTLY...MOST STORMS ARE PULSING.  NOT CONFIDENT THAT KSBN WILL
SEE ANY STORMS...SO LEFT OUT FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JAS
LONG TERM...JAS
AVIATION...TDUD
Hazardous weather outlook, May 10, 6:08 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 AM EDT TUE MAY 10 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
708 AM EDT TUE MAY 10 2011 /608 AM CDT TUE MAY 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL ACROSS
NORTHWEST OHIO EARLY THIS MORNING.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO
TONIGHT WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH
SATURDAY. WHILE CONDITIONS WILL BE UNSTABLE...WEAK WIND SHEAR WILL
LIKELY LIMIT THE THREAT FOR WIDESPREAD SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT AS
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT LATE THIS AFTERNOON INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-111115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
708 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 10, 4:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             PREBLE                  40.83N  85.01W
05/10/2011  M1.75 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100721

NG
Local storm report, May 10, 4:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 E DECATUR             40.83N  84.83W
05/10/2011  M0.88 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100722

NG
Special weather statement, May 10, 4:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM EDT TUE MAY 10 2011

OHZ015-016-024-102200-
PAULDING OH-PUTNAM OH-VAN WERT OH-
531 PM EDT TUE MAY 10 2011

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONVOY...OR 12 MILES NORTHWEST OF VAN
WERT...MOVING EAST AT 25 MPH.

UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN WERT...
  SCOTT AND HAVILAND...
  CAVETT...
  GROVER HILL...
  WETZEL...MIDDLE POINT AND OTTOVILLE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4081 8437 4081 8439 4078 8439 4091 8480
      4109 8480 4099 8430
TIME...MOT...LOC 2132Z 286DEG 22KT 4096 8471
Local storm report, May 10, 4:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             BERNE                   40.66N  84.95W
05/10/2011  M0.75 INCH       ADAMS              IN   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL

&&

EVENT NUMBER IWX1100723

NG
Local storm report, May 10, 4:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 NW DECATUR            40.88N  85.00W
05/10/2011  M0.70 INCH       ADAMS              IN   TRAINED SPOTTER

            DIME SIZED HAIL

&&

EVENT NUMBER IWX1100724

NG
Local storm report, May 10, 4:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             GENEVA                  40.59N  84.96W
05/10/2011  M0.75 INCH       ADAMS              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1100725

NG

The radar

The Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Van Wert

When
May 10, 4:40 PM EST to 4:41 PM EST
Where
Van Wert County, 2.7 mi WNW of Van Wert Circle S Ar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.830, -84.580

Hail, Van Wert

When
May 10, 4:55 PM EST to 4:56 PM EST
Where
Van Wert County, Cavett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.950, -84.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315061, 315062.